Texas, 2012

Drought in Texas, December 1 to 31, 2012

December 1 to 31, 2012 · NWS LUB · 24 events in 24 counties and zones

Drought conditions on the South Plains and Rolling Plains of West Texas during the month of December remained unchanged. Exceptional (D4) drought was observed across the western South Plains and a portion of Stonewall County.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions on the South Plains and Rolling Plains of West Texas during the month of December remained unchanged. Exceptional (D4) drought was observed across the western South Plains and a portion of Stonewall County. Extreme (D3) drought covered the rest of the South Plains with mostly Severe (D2) drought observed across the Rolling Plains.

December saw a mix of warm, cool, dry and wet weather. The beginning of the month was characterized by well above seasonal average temperatures however the final two weeks saw much below normal temperatures. By the end of the month, departures from normal were +2.4 and +2.3 degrees at Lubbock and Childress, respectively. The year of 2012 was the warmest on record for both Lubbock and Childress. Precipitation ended up being just below normal at Lubbock with higher deficits generally over the Rolling Plains. This was due to two significant snow storms during the month as well as a squall line of thunderstorms. On Christmas day, one of these snow storms brought up to six inches of snow in Friona and Littlefield. Keetch-Byram Drought Index values were also unchanged during December. Highest values were observed across the western South Plains between 500-600. The rest of the South Plains saw values between 400-500 while the Rolling Plains were observed at 300-500.

Despite the precipitation events throughout the month, there was one day which brought high winds and significant blowing dust. These storms become more typical during the dry season in West Texas although the peak occurs in late winter. By the end of the month, fire weather levels dropped due to cooler weather. Additionally, available fuels were below average for December. The snowfall provided some improvement to winter wheat crops and rangelands but amounts were not sufficient to improve deep soil moisture and long term drought conditions.

Economic losses due to drought through December since the drought began were estimated near $2.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CST FRI NOV 30 2012

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL WITH ONLY PASSING HIGH CLOUDS THIS
TAF CYCLE. ANY LOW CLOUD/FOG DEVELOPMENT EARLY SATURDAY MORNING IS
STILL EXPECTED TO REMAIN WELL SOUTH AND EAST OF THE TERMINALS.
MODESTLY BREEZY WESTERLY WINDS WILL BE POSSIBLE AT KLBB SATURDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 403 PM CST FRI NOV 30 2012/

SHORT TERM...
JUST A FEW CIRROSTRATUS OVERSPREADING THE SOUTH PLAINS IS THE ONLY
CONTRIBUTION WE'LL SEE FROM AN IMPRESSIVE PACIFIC STORM CURRENTLY
DELUGING PARTS OF THE GOLDEN STATE. RATHER DEEP WESTERLY FLOW
DOWNSTREAM OF THIS TROUGH WILL KEEP ARID AND UNSEASONABLY WARM
CONDITIONS INTACT FOR THE START OF THE WEEKEND. HOWEVER...A VERY
DIFFUSE DRYLINE ALONG/EAST OF HIGHWAY 83 WILL RETREAT THIS EVENING
AHEAD OF RESPECTABLE BOUNDARY LAYER MOISTURE AND THIS SHOULD YIELD
SOME STRATUS AND PATCHY FOG DEVELOPMENT EARLY SAT MORNING THROUGHOUT
OUR FAR SERN COUNTIES. STEADY WESTERLY WINDS OVER THE REMAINDER OF
THE CWA SHOULD EASILY KEEP MIN TEMPS 10-15 DEG ABOVE NORMAL. A
SIMILAR SCENARIO SHOULD PLAY OUT BY SAT AFTN AS THE DRYLINE MIXES
EAST AHEAD OF 15-20 MPH WEST WINDS. NEGLIGIBLE CHANGE IN LOW-LEVEL
THICKNESSES UNDER ZONAL FLOW SUGGEST SIMILAR MAX TEMPS WITH A THIRD
CONSECUTIVE DAY OF RECORD HIGHS IN STORE FOR LUBBOCK.

ONLY REAL CHALLENGE TOMORROW CONCERNS FIRE WEATHER OVER MUCH OF THE
CAPROCK. ALREADY THIS AFTN...ELEVATED TO OCCASIONALLY CRITICAL FIRE
WX IS BEING MET AT A FEW WTM SITES. WITH SIMILAR 20-FT WINDS PUSHING
20 MPH AND MIN RH VALUES OF 10-15 PERCENT EXPECTED...A MARGINAL FIRE
WX WATCH OR RED FLAG WARNING WAS DISCUSSED. CONSIDERING WINDS
HOWEVER FROM 850-700MB ARE LARGELY 15-20 KNOTS...HAVE DEEMED THIS
EVENT TOO CONDITIONAL FOR HEADLINES DESPITE AMPLE CURING OF AREA
FUELS IN RECENT WEEKS AND INCREASING ERC VALUES. BELIEVE THIS EVENT
IS WORTHY OF ANOTHER RANGELAND FIRE DANGER STATEMENT...BUT WILL
LEAVE THIS FOR LATER SHIFTS TO PONDER.

LONG TERM...
BY AND LARGE...ZONAL UPPER FLOW WILL PERSIST THROUGH THE WEEKEND AND
INTO NEXT WEEK...WITH THE EXCEPTION OF A COUPLE OF MODEST SHORTWAVES
EMBEDDED WITHIN THE WESTERLY FLOW REGIME.  EARLY ON IN THE
PERIOD...THE PRIMARY CONCERN WILL REST IN THE ELEVATED POTENTIAL FOR
WILDFIRE DEVELOPMENT...AS MARGINAL FIRE WEATHER CONDITIONS WILL
PERSIST THROUGH MONDAY.  LEE TROUGHING WILL BEGIN IN EARNEST SUNDAY
ALONG THE FRONT RANGE OUT AHEAD OF THE ADVANCING WEST COAST
TROUGH...AND PERHAPS WITH A LITTLE BIT OF HELP FROM A WEAK SHORTWAVE
TRAVERSING THROUGH COLORADO.  BEFORE THIS OCCURS THOUGH...A BIT OF
LOW LEVEL MOISTURE SHOULD CREEP INTO THE EXTREME SOUTHEASTERN
COUNTIES AND MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR SOME PATCHY
FOG SUNDAY MORNING DESPITE SOMEWHAT UNFAVORABLE DOWN SLOPING WESTERLY
WINDS.  ANY FOG IN THE SOUTHEAST WILL QUICKLY BURN OFF AS THE SUN
COMES UP.  DURING THE DAY SUNDAY...WINDS WILL BACK SLIGHTLY BUT
REMAIN BREEZY AT 15-20 KTS.  AGAIN... ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON...ESPECIALLY IN THE
NORTHWESTERN ZONES WHERE WINDS WILL BE STRONGEST AND RH VALUES WILL
BE LOWEST.  ON MONDAY...WINDS WILL BACK TO THE WEST YET AGAIN AHEAD
OF AN ADVANCING COLD FRONT AND INCREASE TO AROUND 20-25 KNOTS
THROUGH THE AFTERNOON.  THIS WILL MAINTAIN ELEVATED FIRE WEATHER
CONDITIONS UNTIL THE LATE AFTERNOON WHEN THE FROPA WILL BRING
TEMPERATURES DOWN AND RH VALUES UP AND MITIGATE FIRE POTENTIAL.
NEAR RECORD WARMTH IS EXPECTED TO PERSIST THROUGH MONDAY AND WHILE
THE COLD FRONT WILL BRING HIGHS DOWN INTO THE MID 60S TUESDAY...
LATEST MODEL GUIDANCE IS TRENDING WARMER AND WEAKER WITH THIS
FEATURE THAN PREVIOUS RUNS.  THUS...TEMPERATURES WILL LIKELY REMAIN
ABOVE NORMAL ON TUESDAY AND GRADUALLY WARM BACK INTO THE 70S UNTIL
THE NEXT SYSTEM APPROACHES AT THE END OF NEXT WEEK.
UNFORTUNATELY...THIS PERSISTENT TREND WILL LIKELY NOT YIELD MORE
THAN PARTLY CLOUDY SKIES...LET ALONE ANY PRECIPITATION...UNTIL
FRIDAY AT THE VERY LEAST.

TOWARDS DAY 7...BOTH THE ECMWF AND GFS DEPICT THE DEVELOPMENT OF A
LARGE-SCALE TROUGH ACROSS THE MOUNTAIN WEST ALTHOUGH THE DEPTH AND
PLACEMENT OF THIS TROUGH VARIES WILDLY BETWEEN THE TWO MODELS.  BOTH
SCENARIOS AT LEAST BRING A COLD FRONT THROUGH THE AREA AT SOME POINT
BETWEEN FRIDAY AND SATURDAY...AND HAVE BEEN PERSISTENT WITH THIS
FEATURE FOR AT LEAST A FEW MODEL RUNS.  THIS WILL BE CLOSELY WATCHED
AS MODELS GET A BETTER FEEL FOR THE TIMING AND STRENGTH OF THIS
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  75  35  75  40 /   0   0   0   0   0
TULIA         40  78  35  77  40 /   0   0   0   0   0
PLAINVIEW     41  79  35  79  40 /   0   0   0   0   0
LEVELLAND     40  78  35  80  41 /   0   0   0   0   0
LUBBOCK       42  79  38  81  44 /   0   0   0   0   0
DENVER CITY   40  76  40  79  41 /   0   0   0   0   0
BROWNFIELD    40  78  36  80  42 /   0   0   0   0   0
CHILDRESS     42  82  40  80  46 /   0   0   0   0   0
SPUR          43  80  42  82  51 /   0   0   0   0   0
ASPERMONT     49  80  50  81  52 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/33/23
Hazardous weather outlook, Nov 30, 5:52 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CST FRI NOV 30 2012

TXZ021>044-020000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
552 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF ELEVATED TO LOCALLY CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR THROUGH THE WEEKEND. CONDITIONS MAY DETERIORATE FURTHER
MONDAY AS WINDS INCREASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$50 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419703, 419704, 419705, 419706, 419707, 419708, 419709, 419710, 419711, 419712, 419713, 419714, 419715, 419716, 419717, 419718, 419719, 419720, 419721, 419722, 419723, 419724, 419725, 419726.